South Dakota, 2011

Damaging Winds in South Dakota, June 6, 2011

June 6, 2011 · NWS ABR · 3 events in 1 county or zone

Severe thunderstorm winds of up to seventy mph occurred across parts of Lyman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorm winds of up to seventy mph occurred across parts of Lyman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 6, 2:15 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 6, 2:15 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
315 PM CDT MON JUN 6 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN CHALLENGE IN THE NEAR TERM IS THUNDERSTORM CHANCES
TONIGHT...SPECIFICALLY LOCATION AND STRENGTH OF THE POTENTIAL
STORMS. ATMOSPHERE HAS BECOME VERY UNSTABLE THIS AFTERNOON AS
TEMPERATURES HAVE REACHED THE UPPER 80S TO LOWER 90S...AND DECENT
MOISTURE CONTINUES TO BE PULLED NORTHWARD. DEWPOINTS CURRENTLY IN
THE MID 60S AND RISING. MAIN FOCUS TURNS TO LATE THIS AFTERNOON
AND INTO THE EVENING HOURS AS A WARM FRONT ASSOCIATED WITH LOW
PRESSURE OVER MONTANA WILL BE SITUATED FROM WEST TO EAST ACROSS
THE CWA. NOT MUCH OF A JET...LOW LEVEL OR UPPER LEVEL...IN PLAY
UNTIL LATER TONIGHT. 0-6KM SHEAR IS OK...BUT LOW LEVEL SHEAR AND
HELICITY ARE MARGINAL AT BEST. HOWEVER...WITH THE STRONG CAPE AND
HIGH AMOUNTS OF MOISTURE IN PLACE ALONG WITH A BOUNDARY...FEEL
THERE IS A GOOD CHANCE FOR THUNDERSTORM DEVELOPMENT AS WE GET
CLOSER TO 00Z. MAIN LIMITING FACTOR IS FAIRLY WARM MID LEVEL
TEMPERATURES AND HIGH LCL AND LFC HEIGHTS. THESE FACTORS SHOULD
LIMIT TORNADO POTENTIAL WITH ANY STORMS THAT DO DEVELOP...BUT FEEL
THAT HIGH INSTABILITY MAY BE ENOUGH TO ALLOW SOME STORMS CAPABLE
OF PRODUCING LARGE HAIL TO DEVELOP ALONG AND NORTH OF THE
FRONT...MAINLY ACROSS THE FAR NORTHERN CWA. THE STORMS THAT DO
DEVELOP ARE EXPECTED TO PUSH QUICKLY OFF TO THE NORTH AND EAST OF
THE AREA DURING THE LATE EVENING HOURS...WITH PRECIPITATION
CHANCES DIMINISHING QUICKLY AFTER 06Z. THE LOW PRESSURE SYSTEM
TRACKS ACROSS NORTH DAKOTA AND INTO MINNESOTA ON TUESDAY...WITH
HIGH PRESSURE AND DRIER AND COOLER AIR THEN SPREADING OVER THE
NORTHERN PLAINS. WILL KEEP THE FORECAST DRY TUESDAY MORNING
THROUGH WEDNESDAY NIGHT.

WILL SEE ONE MORE DAY OF FAIRLY WARM TEMPERATURES ON TUESDAY
BEFORE THE COOLER AIR MOVES IN. EXPECT TO SEE ABOUT A 20 DEGREE
DIFFERENCE IN HIGH TEMPERATURES FROM TUESDAY TO WEDNESDAY...WITH
HIGHS IN THE 80S TO LOWER 90S ON TUESDAY...AND ONLY IN THE MID 60S
ON WEDNESDAY.

.LONG TERM...THURSDAY THROUGH MONDAY
IT SHOULD BE PLENTY COLD BELOW NORMAL THURSDAY AND FRIDAY AROUND
THE CWA...WITH 925HPA TEMPS ONLY IN THE UPPER SINGLE DIGITS ABOVE
TO TEENS ABOVE ZERO THOSE TWO DAYS. THE UPPER WAVE MODELS HAVE
BEEN PROGGING NOW FOR THE PAST FEW DAYS TO ENTER THE SCENE LATE IN
THE WEEK...IS STILL ON COURSE TO WORK THROUGH THE REGION MAINLY
FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT...WITH WIDELY SCATTERED
TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO ACCOMPANY ITS
PASSAGE. THEN...WITH A BRIEF RETURN TO UPPER LEVEL RIDGING OVER
THE WEEKEND...SHOULD BE DEALING WITH MORE DRY THAN WET CONDITIONS
FOR MUCH OF SATURDAY AND SUNDAY. AS UPPER FLOW BECOMES MORE SWRLY
TOWARD THE END OF THE PERIOD AND RETURN FLOW STARTS TO SET UP
AGAIN ACROSS THE FAR WESTERN CWA...COULD BE SEEING SOME
PRECIPITATION CHANCES RETURNING OVER THAT AREA OF THE CWA. BY
SATURDAY...TEMPERATURES SLOWLY START TO WARM BACK UP
AGAIN...STARTING MAINLY ACROSS THE WESTERN THIRD OF FORECAST
ZONES...WITH A FEW DEGREES OF WARMING EXPECTED EACH DAY SUNDAY AND
MONDAY ACROSS THE EASTERN TWO THIRDS OF THE CWA.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS EXPECTED THROUGH TONIGHT...EXCEPT IN ANY
THUNDERSTORMS THAT WOULD DEVELOP BETWEEN LATE THIS AFTERNOON AND
TOMORROW MORNING. GETTING STORMS TO DEVELOP AND/OR MOVE INTO THIS
CWA MAY BE TOO DIFFICULT TO COME BY...GIVEN THE WARM TEMPERATURES
IN THE MID ATMOSPHERE. IF STORMS DO FORM AND MOVE OVER TERMINAL
AIRSPACE...LARGE HAIL AND VERY HEAVY RAIN/GUSTY WINDS WOULD BE THE
MAIN THREAT. WINDS WILL PERSIST MAINLY FROM THE EAST AT THE
KMBG...KABR AND KATY TERMINALS THROUGH TOMORROW MORNING. KPIR WILL
LIKELY REMAIN IN SOME FORM OF SOUTHERLY WIND THROUGH THE
OVERNIGHT. ON TUESDAY...WINDS TURN W-SWRLY AND BECOME BREEZY TO
WINDY AT ALL TAF SITES.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 6, 3:23 AM CST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
423 AM CDT MON JUN 6 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
423 AM CDT MON JUN 6 2011 /323 AM MDT MON JUN 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND INTO THE
EVENING HOURS ACROSS NORTHERN SOUTH DAKOTA INTO WEST CENTRAL
MINNESOTA. LARGE HAIL AND STRONG WINDS ARE POSSIBLE...ALONG WITH A
SMALL THREAT OF AN ISOLATED TORNADO.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS JUST OVER FIVE FEET ABOVE FLOOD STAGE...AND IS
EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS
DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA
AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS
UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. THE RATE AT WHICH
WATER IS RELEASED FROM THESE DAMS IS GOING TO INCREASE OVER THE
NEXT COUPLE OF WEEKS...SO ADDITIONAL RIVER RISES SHOULD BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS RETURN TO THE FORECAST FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING ACROSS NORTHERN SOUTH DAKOTA INTO WEST CENTRAL
MINNESOTA...MAINLY NEAR AND NORTH OF HIGHWAY 212.

TMT

In the hours before

Special weather statement, Jun 6, 6:38 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
738 PM CDT MON JUN 6 2011

SDZ048-051-070130-
BUFFALO-LYMAN-
738 PM CDT MON JUN 6 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN LYMAN
AND SOUTHERN BUFFALO COUNTIES UNTIL 830 PM CDT...

AT 725 PM CDT...A TRAINED WEATHER SPOTTER 9 MILES WEST OF IONA
REPORTED THUNDERSTORM WIND GUSTS OF 40 TO 50 MPH. THE STRONG
THUNDERSTORM PRODUCING THESE WINDS WAS LOCATED 6 MILES NORTHWEST OF
IONA...OR 18 MILES SOUTHWEST OF CHAMBERLAIN...MOVING NORTHEAST AT 20
MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE
RELIANCE...OACOMA...TAILWATERS REC AREA...SHELBY...LOWER
BRULE...LEES CORNER...GANN VALLEY...FORT THOMPSON AND COUNSELOR
CREEK REC AREA.

ANOTHER THUNDERSTORM CAPABLE OF PRODUCING WINDS OF 40 TO 50 MPH WAS
BETWEEN RELIANCE AND CHAMBERLAIN MOVING NORTHEAST AT 20 MPH.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR CENTRAL SOUTH DAKOTA.

&&

DORN

The radar

The Aberdeen radar (KABR), 199 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyman

When
June 6, 6:40 PM CST
Where
Lyman County, Reliance
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.880, -99.600

Thunderstorm Wind, Lyman

When
June 6, 7:05 PM CST
Where
Lyman County, 1 mi E of Oacoma
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.800, -99.380

Thunderstorm Wind, Lyman

When
June 6, 7:25 PM CST
Where
Lyman County, 0.5 mi E of Kennebec
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.900, -99.860

Seventy mph winds tipped over a camper and downed many tree branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325446, 325451, 325453.